MAUDE Adverse Event Report: ETHICON INC. SFXSPI PDS+ BI VIO 6IN2 3-0 DA RB-1; SUTURE, SURGICAL, ABSORBABLE, POLYDIOXANONE

ETHICON INC. SFXSPI PDS+ BI VIO 6IN2 3-0 DA RB-1; SUTURE, SURGICAL, ABSORBABLE, POLYDIOXANONE
Catalog Number SXPP2B431
Medical Device Problem Codes Positioning Failure (1158); Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Failure to Anastomose (1028); Pain (1994); Obstruction/Occlusion (2422)
Date of Event 03/04/2025
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Product complaint # (b)(4).This is a combination product, and the event has been reviewed for both the suture and the triclosan.This report is being submitted pursuant to the provisions of 21 cfr, part 803, part 4 subpart b.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by ethicon, or its employees that the report constitutes an admission that the product, ethicon, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.H6 component code: g07002 device not returned a manufacturing record evaluation was performed for the finished device lot number, and no related non-conformances were identified.To date the device has not been returned.If the device or further details are received at a later date a supplemental medwatch will be sent.Attempts are being made to obtain the following information.To date no response has been provided.If further details are received at a later date a supplemental medwatch will be sent.1.Did the patient experience an anastomotic leak? if no, please explain.2.Please provide the patient's demographic information including age, gender, weight, bmi at the time of index procedure.3.The diagnosis and indication for the index surgical procedure? 4.What was the initial approach for the index surgical procedure? (open, laparoscopic or other)? 5.On what tissue was the suture used? 6.What was the tissue condition (normal, thin, calcified, fragile, diseased)? 7.Was the fixation loop secured to tissue at the initiation of suture use during the index procedure? 8.Was at least one reverse stitch performed prior to closure? 9.What was the location of the urine leak? 10.Please describe any surgical intervention required for the urine leak including date and findings.11.Please describe the appearance of the suture during the second procedure.12.Did the stratafix suture break? if so, where was the break noted (termination, middle, end)? 13.Did the sutures barbs not engage in the tissue? 14.Did the suture pull out of the tissue? 15.Did the fixation loop fail? 16.Were there any patient stress factors that led to the suture breaking or pulling out of the tissue? 17.Did the operating surgeon observe any suture deficiency or anomaly before, during, after the suture placement or during any re-operation? 18.What symptoms did the patient experience following the index surgical procedure? onset date? 19.Other relevant patient history/concomitant medications? 20.What is the physician¿s opinion as to the etiology of or contributing factors to this event? 21.What is the patient's current status?.
 
Event or Problem Description
It was reported that a patient underwent a prostatectomy on (b)(6) 2025 and barbed suture was used.The patient experienced a urine leak.The patient had an ir place a drain on sunday (b)(6) 2025.Additional information was requested.
 
Additional Manufacturer Narrative
Product complaint # (b)(4).This is a combination product, and the event has been reviewed for both the suture and the triclosan.This report is being submitted pursuant to the provisions of 21 cfr, part 803, part 4 subpart b.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by ethicon, or its employees that the report constitutes an admission that the product, ethicon, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.Additional information: a2, a3a, b7.Additional h6 health effect - clinical code.Corrected d3 manufacturer email.Corrected h6 medical device problem code.Additional information was requested, and the following was obtained: the overarching feedback that he has for the suture is that it is inferior to the v-loc in what most urology cases require it for.The barbs are not aggressive enough on the spiral and do not hold the tissue snug.The suture backs up after it is pulled through and taught and requires the surgeon to go back, retrace their throws and snug up the loops, which adds time and is not always effective.The suture memory also adds to it wanting to maintain a more straight shape (resulting in a circular loop that doesn¿t cinch) vs assume the shape of the tissue that it is supposed to be hugged up against.The surgeons do like the sharpness and quality of the needle, but as it stands, the spiral does not hold the anastomosis well for prostates without additional work and backtracking in order to ensure all of the slack gets pulled out, and for partial nephrectomy cases, it is a similar story.The loops do not cinch down on the parenchyma unless the surgeon goes back and manually cinches the suture up, but this takes precious time when you are operating with the renal artery on clamp.1.Did the patient experience an anastomotic leak? if no, please explain.1.Yes.2.Please provide the patient's demographic information including age, gender, weight, bmi at the time of index procedure.1.Dos (b)(6) 2025.Bmi 26.Age 68, male.3.The diagnosis and indication for the index surgical procedure? a.Prostate cancer.4.What was the initial approach for the index surgical procedure? (open, laparoscopic or other)? a.Robotic assisted laparoscopic prostatectomy.5.On what tissue was the suture used? a.The anastomosis of the bladder neck and urethral stump.6.What was the tissue condition (normal, thin, calcified, fragile, diseased)? a.Normal.7.Was the fixation loop secured to tissue at the initiation of suture use during the index procedure? a.No fixation loop.The double armed spiral was used.8.Was at least one reverse stitch performed prior to closure? a.The suture was tied with knots so no reverse stitches were performed.There is not enough anatomy for back stitching when it comes to the anastamosis.9.What was the location of the urine leak? a.At the anstamosis of the bladder neck and urethral stump.10.Please describe any surgical intervention required for the urine leak including date and findings.A.Patient went to ir on pod#5 i believe to have a drain placed into the urinoma.11.Please describe the appearance of the suture during the second procedure.A.This was an ir procedure for drain placement so the suture was not observed.12.Did the stratafix suture break? if so, where was the break noted (termination, middle, end)? a.The suture did not break during the procedure and we do not know if it broke after 13.Did the sutures barbs not engage in the tissue? a.Correct.The suture barbs did not engage the tissue and there were redundant loops in the suture even after it was tightened and the surgeon had to go back and tighten again, but it seems that even that effort was not enough.14.Did the suture pull out of the tissue? a.No.15.Did the fixation loop fail? a.N/a.16.Were there any patient stress factors that led to the suture breaking or pulling out of the tissue? a.No.17.Did the operating surgeon observe any suture deficiency or anomaly before, during, after the suture placement or during any re-operation? a.N/a.18.What symptoms did the patient experience following the index surgical procedure? onset date? a.Pain, post op ileus, significant output from jp drain.19.Other relevant patient history/concomitant medications? a.N/a.20.What is the physician¿s opinion as to the etiology of or contributing factors to this event? a.Poor suture design.21.What is the patient's current status? a.Drain was removed (b)(6) 2025.Repeat imaging finally shows no urine leak.

Brand Name
SFXSPI PDS+ BI VIO 6IN2 3-0 DA RB-1
Common Device Name
SUTURE, SURGICAL, ABSORBABLE, POLYDIOXANONE
Manufacturer (Section D)
ETHICON INC.
1000 route 202
raritan NJ 08869
Manufacturer (Section G)
ETHICON INC.-SAN LORENZO PR
road 183, km 8.3
san lorenzo PR 00754
Manufacturer Contact
orla o'mahony
1000 route 202
raritan, NJ 08869
3035526892
MDR Report Key21744625
Report Number2210968-2025-03379
Device Sequence Number3783764
Product Code NEW
UDI-Device Identifier10705031464735
UDI-Public(01)10705031464735(17)250930(10)TLBJEE
Combination Product (Y/N)Y
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
K192144
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 04/30/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date09/30/2025
Device Catalogue NumberSXPP2B431
Device Lot NumberTLBJEE
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/19/2025
Supplement Date Received by Manufacturer04/11/2025
Initial Report FDA Received Date04/01/2025
Supplement Report FDA Received Date04/30/2025
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured10/26/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age68 YR
Patient SexMale